Is it dangerous to use certain herbals, vitamins, or other dietary supplements when breastfeeding?
New Link Text
Certain herbals, high dose vitamins, and other dietary supplements can be dangerous to breastfed babies through breast milk. Examples are listed in the Encyclopedia article on ConsumerLab.com entitled Herbs and Supplements to Avoid During Pregnancy and Breastfeeding
." In addition to those listed in the article, kava kava is contraindicated when breastfeeding due to possible central nervous depression and/or skin discoloration in the breastfed baby; rarely, it may cause allergic reactions and sedation with high doses. Petasites root (butterbur), used for acute spastic urinary tract pain and urinary tract stone pain is contraindicated when breastfeeding due to potential liver toxicity. The antioxidant dietary supplement, quercetin, may cause neurotoxicity and hypersensitivity reactions in the breastfed baby. Of course, certain prescription medications taken by mothers may also be dangerous to breastfed babies.
Some supplements may be helpful during breastfeeding to address issues such as engorgement, nipple pain, and promoting milk supply. Natural approaches are discussed in the article Breastfeeding Support
In addition to the resources on ConsumerLab.com, an excellent article on the subject of medications (including supplements) and breastfeeding is found at http://www.pfli.org/articles/2012jan_nice_japha.pdf
. An author of that article, Dr. Frank J. Nice, also publishes a website www.nicebreastfeeding.com
and a book Nonprescription Drugs for the Breastfeeding Mother
with guidelines for making safe decisions about OTC medications, herbals, vitamins, and dietary supplements when breastfeeding.
This CL Answer initially posted on 6/28/2013.
Last updated 8/8/2017.